Pennsylvania, 2021

Winter Weather in Pennsylvania, January 31, 2021

January 31, 2021 · NWS PBZ · 9 events in 9 counties and zones

During the morning of January 31st, weakening low pressure moved northward into the lower Ohio Valley. Frontogenetic forcing allowed for some higher snow rates during the morning and early afternoon hours, particularly in the higher elevations.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

During the morning of January 31st, weakening low pressure moved northward into the lower Ohio Valley. Frontogenetic forcing allowed for some higher snow rates during the morning and early afternoon hours, particularly in the higher elevations. Snow rates became lighter in the afternoon as support for lift weakened and lifted northward, and as energy began to transfer to a coastal low. Accumulations through midnight were generally limited to four inches or less.

This event continued into early February, when strengthening northwest flow increased cold advection and allowed additional accumulating snow showers to develop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 31, 12:45 AM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Jan 31, 12:45 AM EST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1245 AM EST Sun Jan 31 2021

.SYNOPSIS...
Low pressure will bring accumulating snow and a wintry mix to the
region for the start of the new week.

&&

.NEAR TERM /THROUGH TODAY/...
Current conditions across the area show the encroachment of the
shield of precip. ZZV has saturated as temps have dropped to around
28 and 29 degrees with dew points rising to around 25 degrees. Thus,
the main area dendritic growth is beginning to develop along the the
frontogenic banding. Where this continues to set up and the duration
will determine if snow amounts are in line.

Expecting the main area of banding to develop parallel and just north
of I-70. This area will need to be monitored as snowfall rates will
certainly reach 1 to 2 inch per hour rates. The main timing of this
will be between 06Z and 12Z as heading into the day, the upper low
will begin top weaken as the parent coastal will begin to develop and
deepen rapidly. this will determine the actual extent of
accumulating snow into the WV panhandle. A longer and more intense
period of this banding may force a potential upgrade.

As well, through the day, the warm front will lift to right around
the I-70 corridor changing all south over to an all rain or rain and
snow mix. Closer to the Chestnut and Laurel ridges, warm air nosing
aloft just strong enough will create a snow and freezing rain mix
also lowering snowfall amounts. This activity will then begin to
wane later in the day as the upper low continues to weaken and dry
air infiltrates from the west.

&&

.SHORT TERM /TONIGHT THROUGH TUESDAY/...
Heading into tonight, the weakening low will move into the upper OH
Valley as the mid levels continue to dry out and the strong lift
continues to wane. This will leave light snow across the area through
the overnight as the last of the moisture continues to dry out with
the upper low further weakening. As the low tracks east by Monday
morning, northerly and northwest flow will engage lake effect snow
showers across the area which will persist through the day Monday and
continue through Tuesday as reinvigorated cold air moves into the
region.

Due to the nature of a prolonged event and the transition to a Lake
Effect event, the decision will need to be made whether to reissue
the Advisory to cover this post event activity or expire the
headline.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Eastern CONUS ridging will likely support a warmer than normal
pattern mid-week. This will also mean a dry period will set up for
Wednesday and then lasting well into the day on Thursday. A deep
trough looks to move through the midwest which could then put the
Ohio Valley in a favorable position for a strong wind event with a
strong gradient associated with the passing system. This will also
mean that a colder air mass may be in store later in the week.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
VFR conditions, with mid to upper level clouds, are expected through
late tonight due to warm advection ahead of an incoming winter
system.

After midnight, cigs and vis will decrease as precip from the low
pressure system advances into eastern Ohio. Expect snow to start
after 03Z Sunday in ZZV and reach PIT after 08Z; snowfall
rates/intensity peaking during the late morning/early aftn hours.
Periods of low LIFR vis are likely for sites south of FKL/DUJ. For
MGW, warm air will create more of a wintry mix late Sunday morning
and continue into early Monday morning.

.Outlook...
Widespread restrictions and varying intensities of snow showers are
expected through Tuesday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory until 10 PM EST this evening for PAZ014-
     020>023-029-031-073>076.
OH...Winter Weather Advisory until 10 PM EST this evening for OHZ039>041-
     048>050-057>059-068-069.
WV...Winter Weather Advisory until 10 PM EST this evening for WVZ001>004-
     012-021-509>514.

&&
Hazardous weather outlook, Jan 30, 1:29 PM EST, 12 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
129 PM EST Sat Jan 30 2021

PAZ007>009-013-015-016-311830-
Mercer-Venango-Forest-Lawrence-Clarion-Jefferson PA-
129 PM EST Sat Jan 30 2021

This Hazardous Weather Outlook is for northwest Pennsylvania,
southwest Pennsylvania and western Pennsylvania.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

3 to 5 inches of snow is possible Sunday through Monday night and
will likely result in slippery roads and travel disruptions. Continue
to monitor the forecast for updates.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057-058-068-PAZ014-020-022-023-WVZ001-002-311830-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Noble-Butler-Beaver-Armstrong-Indiana-Hancock-
Brooke-
129 PM EST Sat Jan 30 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
10 PM EST SUNDAY...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, northern West Virginia and the
northern panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ059-069-PAZ021-029-031-073>076-WVZ003-004-012-021-509>514-311830-
Belmont-Monroe-Allegheny-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
129 PM EST Sat Jan 30 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
10 PM EST SUNDAY...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, northern West Virginia and the
northern panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jan 31, 1:24 AM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
124 AM EST SUN JAN 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 AM     SNOW             GAYSPORT                39.81N  81.89W
01/31/2021  M1.0 INCH        MUSKINGUM          OH   BROADCAST MEDIA

&&

EVENT NUMBER PBZ2100240

DS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter weather. Local standard time, as filed.

Winter Weather, Allegheny

When
January 31, 2:00 AM EST to 11:59 PM EST
Where
Allegheny forecast zone
Reported by
Official NWS Observations
Coordinates
40.469, -79.981 (the zone’s center; the record gives no point)

A snow measurement of 4.5 inches was taken at midnight at the NWS office. Other reports across the county from spotter and the public ranged from 2 to 4 inches.

Winter Weather, Butler

When
January 31, 2:00 AM EST to 11:59 PM EST
Where
Butler forecast zone
Reported by
Public
Coordinates
40.912, -79.913 (the zone’s center; the record gives no point)

The high report of 3.8 inches of accumulation through the evening hours was received from North Cranberry. An inch was reported at Butler.

Winter Weather, Beaver

When
January 31, 2:00 AM EST to 11:59 PM EST
Where
Beaver forecast zone
Reported by
Public
Coordinates
40.682, -80.349 (the zone’s center; the record gives no point)

Reports of 1 to 3 inches of snow through the evening hours were received, highest near Aliquippa.

Winter Weather, Fayette

When
January 31, 2:00 AM EST to 11:59 PM EST
Where
Fayette forecast zone
Reported by
Social Media
Coordinates
39.920, -79.647 (the zone’s center; the record gives no point)

Two to three inches of snow fell, with three inches of snow reported at Belle Vernon during the evening hours.

Winter Weather, Fayette Ridges

When
January 31, 2:00 AM EST to 11:59 PM EST
Where
Fayette Ridges forecast zone
Reported by
Public
Coordinates
39.920, -79.647 (the zone’s center; the record gives no point)

Four to five inches of accumulation was reported near Ohiopyle and Farmington by the evening hours.

Winter Weather, Mercer

When
January 31, 2:00 AM EST to 11:59 PM EST
Where
Mercer forecast zone
Reported by
Public
Coordinates
41.302, -80.258 (the zone’s center; the record gives no point)

Just over an inch of accumulation was reported at Sharon during the evening.

Winter Weather, Jefferson

When
January 31, 2:00 AM EST to 11:59 PM EST
Where
Jefferson forecast zone
Reported by
Public
Coordinates
41.128, -78.999 (the zone’s center; the record gives no point)

An accumulation of 1.8 was reported at Brookville during the early evening.

Winter Weather, Washington

When
January 31, 2:00 AM EST to 11:59 PM EST
Where
Washington forecast zone
Reported by
Public
Coordinates
40.189, -80.248 (the zone’s center; the record gives no point)

One to three inches of snow accumulation was reported by the evening, with the highest total of 3.1 inches recorded at Finleyville.

Winter Weather, Westmoreland

When
January 31, 2:00 AM EST to 11:59 PM EST
Where
Westmoreland forecast zone
Reported by
Public
Coordinates
40.311, -79.467 (the zone’s center; the record gives no point)

One to two inches of snow was reported by evening. The high end of the range was observed at Herminie.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940096, 940099, 940108, 940109, 940111, 940126, 940127, 940128, 940129.